Alert archive / Louisiana / Flash Flood Watches in 2021

Flash Flood Watch 7, NWS New Orleans, LA

May 11, 20215 counties in Mississippi; 15 parishes in Louisiana

NWS New Orleans, LA issued this flash flood watch at May 11, 2021, 3:11 AM CDT for 5 counties in Mississippi; 15 parishes in Louisiana. It took effect at May 11, 2021, 7:27 AM CDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 11, 2021, 3:11 AM CDT (08:11 UTC)
In effect from
May 11, 2021, 7:27 AM CDT
Expired
May 12, 2021, 6:00 PM CDT
In force
35 hr
Issued by
NWS New Orleans, LA
Flood severity
None

Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Orleans Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS64 KLIX 110811
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
311 AM CDT Tue May 11 2021

LAZ034>037-039-046>050-056>061-063>072-075>078-MSZ068>071-077-
080>082-111615-
/O.NEW.KLIX.FF.A.0007.210511T1800Z-210512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-Lower
Plaquemines-Lower St. Bernard-Northern Tangipahoa-Southern
Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western
Orleans-Eastern Orleans-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of Convent, Gonzales, Dexter, Chalmette, 
Covington, Buras, Cut Off, Belle Chasse, White Castle, East New 
Orleans, Gramercy, Bayou Cane, Amite, Pascagoula, Raceland, 
Wakefield, Gloster, Waveland, Easleyville, McComb, McNeil, 
Montpelier, Livonia, Darlington, Gillsberg, Gulfport, Jackson, 
Spillman, Greensburg, Liberty, Port Allen, Diamondhead, Roseland, 
Hammond, Metairie, Salem, Boothville, Galliano, Chauvin, Kenner, St. 
Francisville, Enon, St. Martin, Clinton, Labadieville, Dulac, 
Thibodaux, Yscloskey, Myrtle Grove, Mandeville, Prairieville, 
Violet, Dolorosa, Donaldsonville, Lutcher, Ocean Springs, Robert, 
Bogalusa, Larose, Poplarville, Tylertown, Centreville, Destrehan, 
Baton Rouge, New Roads, Lettsworth, Picayune, Paincourtville, Pointe 
A La Hache, Bay St. Louis, Leeville, Franklinton, Gautier, Slidell, 
Walker, Felps, Laplace, Woodville, Denham Springs, New Orleans, 
Montegut, Wilmer, Golden Meadow, Cocodrie, Venice, Lacombe, 
Plaquemine, Fort Adams, Brusly, Bayou Sorrel, Kentwood, Pierre Part, 
Watson, Houma, Addis, Smithdale, Moss Point, Ponchatoula, 
Crossroads, Norco, Reserve, Port Sulphur, and Empire
311 AM CDT Tue May 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH 
WEDNESDAY AFTERNOON...

The National Weather Service in New Orleans has issued a

* Flash Flood Watch for portions of southeast Louisiana and 
  Mississippi, including the following areas, in southeast 
  Louisiana, Ascension, Assumption, East Baton Rouge, East 
  Feliciana, Eastern Orleans, Iberville, Livingston, Lower 
  Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, 
  Lower Terrebonne, Northern Tangipahoa, Northwest St. Tammany, 
  Pointe Coupee, Southeast St. Tammany, Southern Tangipahoa, St. 
  Charles, St. Helena, St. James, St. John The Baptist, Upper 
  Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. Bernard, 
  Upper Terrebonne, Washington, West Baton Rouge, West Feliciana and 
  Western Orleans. In Mississippi, Amite, Hancock, Harrison, 
  Jackson, Pearl River, Pike, Walthall and Wilkinson.

* From 1 PM CDT this afternoon through Wednesday afternoon

* Another round of showers and thunderstorms is expected across the 
  area beginning this afternoon and stretching into Wednesday. 
  Additional rainfall amounts of 2-4 inches, with locally heavier 
  amounts are possible through tomorrow. This additional rainfall, 
  along with the antecedent conditions could lead to areas of flash 
  flooding.

$$

SO
4 follow-up statements
505 
WGUS64 KLIX 111227
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
727 AM CDT Tue May 11 2021

LAZ034>037-039-046>050-056>061-063>072-075>078-MSZ068>071-077-
080>082-112030-
/O.EXT.KLIX.FF.A.0007.210511T1227Z-210512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-Lower
Plaquemines-Lower St. Bernard-Northern Tangipahoa-Southern
Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western
Orleans-Eastern Orleans-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of Convent, Gonzales, Dexter, Chalmette, 
Covington, Buras, Cut Off, Belle Chasse, White Castle, East New 
Orleans, Gramercy, Bayou Cane, Amite, Pascagoula, Raceland, 
Wakefield, Gloster, Waveland, Easleyville, McComb, McNeil, 
Montpelier, Livonia, Darlington, Gillsberg, Gulfport, Jackson, 
Spillman, Greensburg, Liberty, Port Allen, Diamondhead, Roseland, 
Hammond, Metairie, Salem, Boothville, Galliano, Chauvin, Kenner, St. 
Francisville, Enon, St. Martin, Clinton, Labadieville, Dulac, 
Thibodaux, Yscloskey, Myrtle Grove, Mandeville, Prairieville, 
Violet, Dolorosa, Donaldsonville, Lutcher, Ocean Springs, Robert, 
Bogalusa, Larose, Poplarville, Tylertown, Centreville, Destrehan, 
Baton Rouge, New Roads, Lettsworth, Picayune, Paincourtville, Pointe 
A La Hache, Bay St. Louis, Leeville, Franklinton, Gautier, Slidell, 
Walker, Felps, Laplace, Woodville, Denham Springs, New Orleans, 
Montegut, Wilmer, Golden Meadow, Cocodrie, Venice, Lacombe, 
Plaquemine, Fort Adams, Brusly, Bayou Sorrel, Kentwood, Pierre Part, 
Watson, Houma, Addis, Smithdale, Moss Point, Ponchatoula, 
Crossroads, Norco, Reserve, Port Sulphur, and Empire
727 AM CDT Tue May 11 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON...

The Flash Flood Watch is now in effect for

* Portions of southeast Louisiana and Mississippi, including the 
  following areas, in southeast Louisiana, Ascension, Assumption, 
  East Baton Rouge, East Feliciana, Eastern Orleans, Iberville, 
  Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, 
  Lower St. Bernard, Lower Terrebonne, Northern Tangipahoa, 
  Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, 
  Southern Tangipahoa, St. Charles, St. Helena, St. James, St. John 
  The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, 
  Upper St. Bernard, Upper Terrebonne, Washington, West Baton Rouge, 
  West Feliciana and Western Orleans. In Mississippi, Amite, 
  Hancock, Harrison, Jackson, Pearl River, Pike, Walthall and 
  Wilkinson.

* Through Wednesday afternoon

* Another round of showers and thunderstorms has already developed 
  across the area and multiple periods of rainfall will stretch into 
  tomorrow. Some areas this morning have already received 1-2 inches 
  of rain and an additional 2-4 inches, with locally heavier amounts 
  are possible through tomorrow. This additional rainfall, along 
  with the antecedent conditions could lead to areas of flash 
  flooding.

$$

SO
568 
WGUS64 KLIX 111936
FFALIX

Flood Watch
National Weather Service New Orleans LA
236 PM CDT Tue May 11 2021

LAZ034>037-039-046>050-056>061-063>072-075>078-MSZ068>071-077-
080>082-120930-
/O.CON.KLIX.FF.A.0007.000000T0000Z-210512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-Lower
Plaquemines-Lower St. Bernard-Northern Tangipahoa-Southern
Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western
Orleans-Eastern Orleans-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of Convent, Gonzales, Dexter, Chalmette, 
Covington, Buras, Cut Off, Belle Chasse, White Castle, East New 
Orleans, Gramercy, Bayou Cane, Amite, Pascagoula, Raceland, 
Wakefield, Gloster, Waveland, Easleyville, McComb, McNeil, 
Montpelier, Livonia, Darlington, Gillsberg, Gulfport, Jackson, 
Spillman, Greensburg, Liberty, Port Allen, Diamondhead, Roseland, 
Hammond, Metairie, Salem, Boothville, Galliano, Chauvin, Kenner, St. 
Francisville, Enon, St. Martin, Clinton, Labadieville, Dulac, 
Thibodaux, Yscloskey, Myrtle Grove, Mandeville, Prairieville, 
Violet, Dolorosa, Donaldsonville, Lutcher, Ocean Springs, Robert, 
Bogalusa, Larose, Poplarville, Tylertown, Centreville, Destrehan, 
Baton Rouge, New Roads, Lettsworth, Picayune, Paincourtville, Pointe 
A La Hache, Bay St. Louis, Leeville, Franklinton, Gautier, Slidell, 
Walker, Felps, Laplace, Woodville, Denham Springs, New Orleans, 
Montegut, Wilmer, Golden Meadow, Cocodrie, Venice, Lacombe, 
Plaquemine, Fort Adams, Brusly, Bayou Sorrel, Kentwood, Pierre Part, 
Watson, Houma, Addis, Smithdale, Moss Point, Ponchatoula, 
Crossroads, Norco, Reserve, Port Sulphur, and Empire
236 PM CDT Tue May 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of southeast Louisiana and Mississippi, including the 
  following areas, in southeast Louisiana, Ascension, Assumption, 
  East Baton Rouge, East Feliciana, Eastern Orleans, Iberville, 
  Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, 
  Lower St. Bernard, Lower Terrebonne, Northern Tangipahoa, 
  Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, 
  Southern Tangipahoa, St. Charles, St. Helena, St. James, St. John 
  The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, 
  Upper St. Bernard, Upper Terrebonne, Washington, West Baton Rouge, 
  West Feliciana and Western Orleans. In Mississippi, Amite, 
  Hancock, Harrison, Jackson, Pearl River, Pike, Walthall and 
  Wilkinson.

* Through Wednesday afternoon

* Multiple periods of rainfall will stretch into tomorrow. Some 
  areas as of this morning have already received 5 to 8 inches of 
  rain and an additional 2 to 4 inches, with locally heavier amounts 
  are possible through tomorrow. This additional rainfall, along 
  with the antecedent conditions could lead to areas of flash 
  flooding.

$$

BL
049 
WGUS64 KLIX 120943
FFALIX

Flood Watch
National Weather Service New Orleans LA
443 AM CDT Wed May 12 2021

LAZ034>037-039-046>050-056>061-063>072-075>078-MSZ068>071-077-
080>082-121800-
/O.CON.KLIX.FF.A.0007.000000T0000Z-210512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston-
Assumption-St. James-St. John The Baptist-Upper Lafourche-St.
Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-Upper
Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-Lower
Plaquemines-Lower St. Bernard-Northern Tangipahoa-Southern
Tangipahoa-Northwest St. Tammany-Southeast St. Tammany-Western
Orleans-Eastern Orleans-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of Convent, Gonzales, Dexter, Chalmette, 
Covington, Buras, Cut Off, Belle Chasse, White Castle, East New 
Orleans, Gramercy, Bayou Cane, Amite, Pascagoula, Raceland, 
Wakefield, Gloster, Waveland, Easleyville, McComb, McNeil, 
Montpelier, Livonia, Darlington, Gillsberg, Gulfport, Jackson, 
Spillman, Greensburg, Liberty, Port Allen, Diamondhead, Roseland, 
Hammond, Metairie, Salem, Boothville, Galliano, Chauvin, Kenner, St. 
Francisville, Enon, St. Martin, Clinton, Labadieville, Dulac, 
Thibodaux, Yscloskey, Myrtle Grove, Mandeville, Prairieville, 
Violet, Dolorosa, Donaldsonville, Lutcher, Ocean Springs, Robert, 
Bogalusa, Larose, Poplarville, Tylertown, Centreville, Destrehan, 
Baton Rouge, New Roads, Lettsworth, Picayune, Paincourtville, Pointe 
A La Hache, Bay St. Louis, Leeville, Franklinton, Gautier, Slidell, 
Walker, Felps, Laplace, Woodville, Denham Springs, New Orleans, 
Montegut, Wilmer, Golden Meadow, Cocodrie, Venice, Lacombe, 
Plaquemine, Fort Adams, Brusly, Bayou Sorrel, Kentwood, Pierre Part, 
Watson, Houma, Addis, Smithdale, Moss Point, Ponchatoula, 
Crossroads, Norco, Reserve, Port Sulphur, and Empire
443 AM CDT Wed May 12 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON...

The Flash Flood Watch continues for

* Portions of southeast Louisiana and Mississippi, including the 
  following areas, in southeast Louisiana, Ascension, Assumption, 
  East Baton Rouge, East Feliciana, Eastern Orleans, Iberville, 
  Livingston, Lower Jefferson, Lower Lafourche, Lower Plaquemines, 
  Lower St. Bernard, Lower Terrebonne, Northern Tangipahoa, 
  Northwest St. Tammany, Pointe Coupee, Southeast St. Tammany, 
  Southern Tangipahoa, St. Charles, St. Helena, St. James, St. John 
  The Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, 
  Upper St. Bernard, Upper Terrebonne, Washington, West Baton Rouge, 
  West Feliciana and Western Orleans. In Mississippi, Amite, 
  Hancock, Harrison, Jackson, Pearl River, Pike, Walthall and 
  Wilkinson.

* Until 1 PM CDT this afternoon

* Some areas have already received 5 to 7 inches of rain from 
  Tuesday morning through this morning. An additional 1 to 2 inches, 
  with locally heavier amounts are possible today. This additional 
  rainfall, along with the antecedent conditions could lead to areas 
  of flash flooding.

$$
058 
WGUS64 KLIX 121709
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
1209 PM CDT Wed May 12 2021

LAZ034>036-046>048-MSZ068>071-121815-
/O.CAN.KLIX.FF.A.0007.000000T0000Z-210512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-Iberville-West Baton
Rouge-East Baton Rouge-Wilkinson-Amite-Pike-Walthall-
Including the cities of Gillsberg, Dolorosa, Dexter, Jackson, 
Spillman, Liberty, Port Allen, Tylertown, Plaquemine, Centreville, 
Fort Adams, Brusly, Bayou Sorrel, Baton Rouge, Lettsworth, New 
Roads, Salem, Felps, Addis, Smithdale, St. Francisville, Wakefield, 
Gloster, Woodville, White Castle, Clinton, McComb, and Livonia
1209 PM CDT Wed May 12 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Louisiana and 
southern Mississippi, including the following areas, in southeast 
Louisiana, East Baton Rouge, East Feliciana, Iberville, Pointe 
Coupee, West Baton Rouge and West Feliciana. In southern 
Mississippi, Amite, Pike, Walthall and Wilkinson has been cancelled.

The Flood Watch is cancelled. While rain chances will be low going 
through the rest of today, a few isolated showers may still develop 
this afternoon which may cause locally heavy rainfall but the chance 
for widespread flash flooding has diminished.

$$

LAZ037-039-049-050-056>061-063>072-075>078-MSZ077-080>082-122300-
/O.EXT.KLIX.FF.A.0007.000000T0000Z-210512T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Helena-Washington-Ascension-Livingston-Assumption-St. James-St.
John The Baptist-Upper Lafourche-St. Charles-Upper Jefferson-Upper
Plaquemines-Upper St. Bernard-Upper Terrebonne-Lower Terrebonne-
Lower Lafourche-Lower Jefferson-Lower Plaquemines-Lower St. Bernard-
Northern Tangipahoa-Southern Tangipahoa-Northwest St. Tammany-
Southeast St. Tammany-Western Orleans-Eastern Orleans-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, 
Convent, Gonzales, Robert, Bogalusa, Venice, Denham Springs, 
Chalmette, Empire, Larose, Galliano, Poplarville, Buras, Golden 
Meadow, Wilmer, Ponchatoula, Cut Off, Belle Chasse, Destrehan, 
Roseland, East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, 
Kentwood, Pierre Part, Watson, Houma, Franklinton, Picayune, 
Paincourtville, Reserve, Boothville, Lacombe, Leeville, Kenner, 
Pascagoula, Chauvin, Moss Point, Diamondhead, Greensburg, Amite, 
Raceland, Enon, Crossroads, Slidell, Waveland, Easleyville, Gautier, 
Norco, Ocean Springs, Walker, Labadieville, Laplace, Thibodaux, Port 
Sulphur, Yscloskey, Myrtle Grove, Bay St. Louis, Pointe A La Hache, 
Mandeville, McNeil, Prairieville, Montpelier, Covington, New 
Orleans, Montegut, Darlington, Violet, St. Martin, and Dulac
1209 PM CDT Wed May 12 2021

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The Flash Flood Watch is now in effect for

* Portions of southeast Louisiana and Mississippi, including the 
  following areas, in southeast Louisiana, Ascension, Assumption, 
  Eastern Orleans, Livingston, Lower Jefferson, Lower Lafourche, 
  Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northern 
  Tangipahoa, Northwest St. Tammany, Southeast St. Tammany, Southern 
  Tangipahoa, St. Charles, St. Helena, St. James, St. John The 
  Baptist, Upper Jefferson, Upper Lafourche, Upper Plaquemines, 
  Upper St. Bernard, Upper Terrebonne, Washington and Western 
  Orleans. In Mississippi, Hancock, Harrison, Jackson and Pearl 
  River.

* Until 6 PM CDT this evening

* Some areas have already received 5 to 7 inches of rain from 
  Tuesday morning through this morning. An additional 0.5 to 1.5 
  inches, with locally heavier amounts are possible this afternoon. 
  This additional rainfall, along with the antecedent conditions 
  could lead to areas of flash flooding.

$$

KLG

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at May 10, 11:34 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 10, 11:34 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1134 PM CDT Mon May 10 2021

.AVIATION (06z TAF package)...

A mix of conditions at 04z, ranging from VFR to a few upper end
IFR ceilings, most notably at KHUM and KMCB. Trend will be for
ceilings to lower to IFR at most terminals by 09-10z, with some
reduced visibilities as well. Convection has made several attempts
to move into northwest sections during the evening, but each time
has dissipated before crossing the Mississippi River. Also had
some slow moving convection northeast of KHUM, but this has
dissipated as well. Still some convection well to the northwest
near KSHV that has tended to work it's way southeast. At this
time, it'd be close to sunrise before getting to KBTR, and not
confident it would make it that far, so will not be carrying
mention of TSRA in the first 9 hours of the 06z TAF package, but
threat is certainly not zero.

The overnight IFR conditions should improve to MVFR ceilings
around 15z. Question then becomes exactly where/when convection
initiates during the day on Tuesday. Synoptic scale models (GFS,
ECMWF) develop most convection north of all of our terminals, and
keep it there during the day. Some of the convection allowing
models develop TSRA near at least our northern terminals during
daytime heating. For now, will carry VCTS beginning at 15z and
continue through the day for each terminal, but this may need to
be trimmed back in later forecasts, particularly at KHUM and the
New Orleans terminals. Ceilings again could drop into the IFR
range beyond 00z Wednesday. 35

&&

.PREV DISCUSSION... /issued 605 PM CDT Mon May 10 2021/

EVENING UPDATE...

Put out a quick update to raise PoPs from what was a dry forecast.
Can't ignore cluster of thunderstorms over north central Louisiana
that is moving southeast, and could reach northwest corner of our
CWA prior to 8 PM CDT. Right now, it appears that these storms may
be somewhat elevated and not surface based, but instability looks
better the further southeast the storms move, so some potential
for convection to become surface based. Likely to be at least one
additional update at some point during the evening. 35

PREV DISCUSSION... /issued 301 PM CDT Mon May 10 2021/

SHORT TERM (Tonight through Wednesday Night)...No significant
changes in thinking have occurred since the previous forecast. A
brief respite in the active weather pattern is anticipated for
tonight as weak subsidence in the wake of on departing upper level
vorticity max remains over the region. As a result, very low POP
values of only 10 to 20 percent are forecast through the night.
Boundary layer flow should also be weak enough to allow for some
decoupling to occur later tonight. A broad area of low stratus and
some fog is forecast to develop later tonight. This patchy fog
should linger through the morning commute before burning off in
the mid-morning hours tomorrow. Temperatures will remain mild as
southerly flow keeps dewpoints high with readings only falling
into the upper 60s and lower 70s.

The next shortwave feature and associated jet streak will sweep
through the Lower Mississippi Valley during the day tomorrow.
Convection is expected remain somewhat scattered in the mid to
late morning hours, but a region of enhanced omega will overspread
the CWA tomorrow afternoon. The strongest forcing is expected to
be across the northern third of the CWA, and this is where
categorical POP is forecast. This strong forcing will tap into a
fairly unstable airmass as indicated by MLCAPE of between 1500 and
2000 J/KG, and a cluster of showers and thunderstorms should begin
to form over portions of Southwest Mississippi and Southeast
Louisiana north of the I-10 corridor. Shear values will be
limited, so any thunderstorms will see limited tilting. However,
sounding profiles do show some potential for a few downburst
events with the strongest and deepest convection being the most
likely candidates. As a result, there is a non-zero threat of an
isolated severe thunderstorm tomorrow afternoon.

Strong positive vorticity advection and forcing in the upper
levels will remain in place from Tuesday night through Wednesday
night as a cold front and northern stream trough axis sweep
through the area. However, the threat of severe weather will be
significantly reduced a cold pool at the surface keeps any
convection elevated Wednesday into Wednesday night. Precipitable
water values will remain very high, and there is the concern that
some training of convection over the same areas could occur as the
frontal boundary slowly drifts to the south on Wednesday. Will
need to monitor the evolution of this potential heavy rain event
on Wednesday over the next day to see if any flash flood watches
will be warranted. The cold pool will keep temperatures well below
normal through the day with highs only expected to climb into the
70s. By Wednesday night, the higher rain chances should begin to
shift toward the Louisiana coast and finally offshore as the front
continues to sweep to the south. However, some lingering
isentropically induced shower and elevated thunderstorm activity
will be possible over inland portions of the forecast area through
the night.

LONG TERM (Thursday through Sunday Night)...A much more stable
and drier forecast is in the cards for the long term period.
Thursday will see gradual clearing from the northwest to the
southeast through the day in the wake of a passing northern stream
trough axis. Strong dry air advection and increased subsidence
will bring clearing skies and decreasing POP values to the region
all day long. Temperatures will remain cooler than average due to
some weak cold air advection with highs in the mid 70s forecast.
As the airmass dries and skies clear Thursday night, temperatures
should dip into the 50s and lower 60s. This temperature pattern
will continue through Saturday with some gradual modification of
the temperatures. Highs will warm into the lower 80s by Saturday
and overnight lows will climb from the lower 50s over northern
zones Thursday night to the upper 50s by Saturday night.

As the ridge axis begins to shift to the east on Sunday, return
flow should start to take hold. Low level moisture will be on the
increase, but a pool of dry air will continue to reside in the
mid-levels. A strong capping inversion will be in place, and this
will limit cloud development to only some fair weather cumulus for
much of the area. At most, there may be just enough heating closer
to the Atchafalaya Basin to support isolated marine layer showers
Sunday afternoon. These showers will be diurnally forced with dry
weather forecast by Sunday evening.

MARINE...Outside of the convective risk for isolated strong wind
events from thunderstorms, the pattern over the coastal waters
will be fairly benign through Wednesday. However, winds should
increase into exercise caution range in the wake of a passing cold
front Wednesday night through Friday night. Conditions should
improve by Saturday as high pressure shifts over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  81  65  71 /  30  80  80  80
BTR  70  84  69  74 /  40  70  80  90
ASD  69  84  69  76 /  30  60  70  90
MSY  72  83  71  77 /  30  50  60  90
GPT  70  80  69  75 /  30  60  70  80
PQL  67  82  67  77 /  30  60  70  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:49 AM CDTAreal Flood AdvisoryLIXHancock116 min
May 11, 9:14 AM CDTSevere Thunderstorm WarningLIXPearl River29 min
May 11, 9:47 AM CDTSpecial Weather StatementLIXPearl River43 min
May 11, 10:10 AM CDTRiver Flood WarningLIXPearl River34 hr
May 11, 10:10 AM CDTRiver Flood WarningLIXPearl River33 hr
May 11, 10:13 AM CDTSpecial Weather StatementLIXHancock47 min
May 11, 10:34 AM CDTSpecial Weather StatementLIXWalthall56 min
May 11, 10:54 AM CDTSevere Thunderstorm WarningLIXJackson51 min
May 11, 10:57 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson48 min
May 11, 11:25 AM CDTAreal Flood AdvisoryLIXPearl River3 hr
May 11, 11:42 AM CDTSpecial Weather StatementLIXJackson63 min
May 11, 1:24 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River66 min
May 10, 8:57 PM CDTRiver Flood WarningLIXTangipahoa5 days
May 10, 8:58 PM CDTRiver Flood WarningLIXSaint Tammany61 hr
May 10, 9:33 PM CDTAreal Flood AdvisoryLIXLafourche, Terrebonne48 min
May 11, 7:11 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines32 min
May 11, 7:43 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines77 min
May 11, 7:49 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans116 min
May 11, 9:17 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena43 min
May 11, 9:21 AM CDTSpecial Weather StatementLIXTangipahoa39 min
May 11, 9:25 AM CDTSpecial Marine WarningLIX65 min
May 11, 9:53 AM CDTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge67 min
May 11, 10:06 AM CDTRiver Flood WarningLIXSaint Tammany6 days
May 11, 10:20 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more115 min
May 11, 10:25 AM CDTSpecial Marine WarningLIX65 min
May 11, 10:26 AM CDTRiver Flood WarningLIXSaint Tammany61 hr
May 11, 10:26 AM CDTRiver Flood WarningLIXSaint Helena24 hr
May 11, 11:38 AM CDTSpecial Marine WarningLIX67 min
May 11, 11:50 AM CDTAreal Flood WarningLIXSaint Tammany, Tangipahoa115 min
May 11, 12:10 PM CDTSpecial Weather StatementLIXSaint Charles35 min
May 11, 12:28 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint John the Baptist2 hr
May 11, 12:35 PM CDTSpecial Marine WarningLIX55 min
May 11, 1:04 PM CDTTornado WarningLIXOrleans14 min
May 11, 3:05 PM CDTSpecial Marine WarningLIX55 min
May 11, 3:52 PM CDTSpecial Marine WarningLIX53 min

Nearby

Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.